Missouri, 2023

Damaging Winds in Missouri, July 29, 2023

July 29, 2023 · NWS EAX · 25 events in 14 counties and zones

On the morning of July 29th, a squall line moved out of southeastern Nebraska and into NW Missouri, eventually moving east southeast into central and northern Missouri before exiting into WFO St. Louis's area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of July 29th, a squall line moved out of southeastern Nebraska and into NW Missouri, eventually moving east southeast into central and northern Missouri before exiting into WFO St. Louis's area. This squall line produced widespread damaging wind gusts on the order of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 5:24 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 29, 5:24 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
624 AM CDT Sat Jul 29 2023

...Update to aviation forecast discussion...

.Discussion...
Issued at 133 AM CDT SAT JUL 29 2023

Key Messages...

- Excessively hot and humid conditions continue today for the KC
  Metro and areas along and south of the Missouri River.

- Periods of scattered showers and storms are expected through
  this morning and into the afternoon; generally across the
  northern half of Missouri and into northeastern Kansas.

Detailed Discussion...

Through 1 AM, isolated thunderstorms continue to develop along
the analyzed surface front sinking into northern Missouri from
Iowa. Short range CAMs continue to struggle with resolving this
activity, most likely due to the lack of large scale forcing for
ascent. The H500 ridge this morning remains rather flattened,
centered over the southern Rockies and NM/CO tablelands, with the
ridge spanning from the Sierra to the Mid-Mississippi valley. As
discussed previously, several short wave upper level disturbances
continue to ride along the prevailing northwesterlies off the
northern Plains and into the Midwest. As expected, a weak surface
trough continues to settle southward this morning, the focus for
this mornings convection in southern Iowa and now northern
Missouri.

For now, believe any convection will remain near, and as a result
of, this boundary, as it continues to work through a rather unstable
environment. If an updraft can tap into it, there's elevated
instability on the order of 2000 to 4000 J/Kg CAPE still available
early this morning. For this morning's hourly PoPs, I started
with the NBM PPI01 and adjusted with CONShort and some hand edits,
this was collaborated with my neighbors. Additionally, we've
already got convection ongoing across the Badlands, given the
upper flow and MCS parameters moving forward, it's looking
possible we could have some semblance of convection sliding into
the NE/KS/MO border regions by mid to late morning. Though, the
maintenance will depend on how far south the surface trough has
sank, that may hinder it's persistence. Regardless, considering
how conditional the environment is on the whole, I added adjusted
PoPs through midday for the possibility.

In short, precipitation chances through today are highly conditional
and will more than likely depend upon the mesoscale environment. For
example, a remnant MCV continues to churn across the western KC
Metro counties early this morning, the result of the Friday night
eastern Kansas and Nebraska Convection. This feature could easily
become a focus for isolated convection later this morning,
especially as the surface trough continues toward the Missouri
River.

Any convection and cloud cover this morning will have an impact on
temperatures this afternoon. At this time, I do not have any plans
to trim counties from the going Excessive Heat Warning. However, if
the surface trough and associated cloud cover and/or convection
drifts farther south than currently expected, we could easily see
significant restraint of temperatures due to the disruption of solar
insolation. The likely scenario that will play out is temperatures
will be slow to rise under cloud cover but as soon as any breaks
occur, temperatures will have the potential to soar and more
importantly, with dew points in the 60s and 70s south of the
boundary, maximum heat index values will easily exceed 105 F in
those locations.

For tonight, precipitation chances will persist as another complex
of thunderstorms is likely to slide southeastward across the region
as the western ridge remains flattened and our region remains under
prevailing northwesterly flow aloft. The good news, this will keep
temperatures down on Sunday, highs in the upper 80s to low 90s.

With the synoptic pattern holding steady into early next week, with
limited variability or improvement, continued rounds of slight
chance to chance showers and thunderstorms will continue through
Tuesday. By Midweek, the H500 ridge will shift eastward, opening the
region up to another period of well above normal heat and humidity
for Wednesday into Thursday. After which, long range solutions
suggest a surface trough will sink southward into the region,
bringing precipitation chances and more seasonable temperatures to
close out the week.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 623 AM CDT SAT JUL 29 2023

A line of storms over central NE is moving to the southeast and if
it holds together would affect the terminals late this morning to
early this afternoon. Timing into STJ around 15Z and MCI and MKC
around 16Z. Have added a tempo group with TSRA and gusty winds to
account for this potential. Within storms, there will likely be
periods of IFR conditions. Outside of the storms, VFR conditions
are expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ025-
     057-060-103>105.

MO...Excessive Heat Warning until 9 PM CDT this evening for MOZ028-
     029-037>040-043>046-053-054.

&&

Discussion...Kurtz
Aviation...CDB
Hazardous weather outlook, Jul 29, 3:32 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
432 AM CDT Sat Jul 29 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
432 AM CDT Sat Jul 29 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Excessive heat continues today for areas along and south of the
 Missouri river.

 Strong to possibly severe storms are possible today. Strong winds
 and hail are the main hazards.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple chance for storms will exist next week. The threat of
 severe weather is low.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Topeka radar (KTWX), 153 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holt

When
July 29, 8:57 AM CST to 8:59 AM CST
Where
Holt County, Mound City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.130, -95.230

Estimated 60 mph wind gusts in Mound City.

Thunderstorm Wind, Buchanan

When
July 29, 9:33 AM CST to 9:35 AM CST
Where
Buchanan County, 1.16 mi ESE of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.763, -94.830

Numerous trees down blocking roadways in St. Joseph.

Thunderstorm Wind, Buchanan

When
July 29, 9:35 AM CST to 9:37 AM CST
Where
Buchanan County, 3.42 mi ENE of South St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.748, -94.790

Estimated 65 mph wind gusts on the southeast side of St. Joseph near the intersection of Interstate 29 and Highway 36.

Thunderstorm Wind, Platte

When
July 29, 9:40 AM CST to 9:42 AM CST
Where
Platte County, 6 mi ENE of Iatan
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.513, -94.876

Measured 72 mph wind gust west of Dearborn.

Thunderstorm Wind, De Kalb

When
July 29, 9:55 AM CST to 9:57 AM CST
Where
De Kalb County, Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.750, -94.370

Estimated 60 mph wind gusts in Osborn.

Thunderstorm Wind, De Kalb

When
July 29, 10:01 AM CST to 10:03 AM CST
Where
De Kalb County, 6.3 mi E of Osborn
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.757, -94.252

Measured 71 mph gust on the NW side of Cameron.

Thunderstorm Wind, Clinton

When
July 29, 10:03 AM CST to 10:05 AM CST
Where
Clinton County, 1.71 mi SSW of Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.728, -94.215

Estimated 60 mph winds on the southeast side of Cameron.

Thunderstorm Wind, Gentry

When
July 29, 10:03 AM CST to 10:05 AM CST
Where
Gentry County, 3 mi E of Stanberry
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.220, -94.493

Estimated 60 to 65 mph winds between Stanberry and Darlington.

Thunderstorm Wind, Gentry

When
July 29, 10:12 AM CST to 10:14 AM CST
Where
Gentry County, McFall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -94.220

Estimated 60 mph winds in McFall.

Thunderstorm Wind, Daviess

When
July 29, 10:24 AM CST to 10:26 AM CST
Where
Daviess County, 2.15 mi NE of Pattonsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.074, -94.103

Estimated 60 mph winds in Pattonsburg.

Thunderstorm Wind, Caldwell

When
July 29, 10:24 AM CST to 10:26 AM CST
Where
Caldwell County, Cowgill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.570, -93.930

Estimated 60 mph winds with trees and power lines downed in Cowgill.

Thunderstorm Wind, Daviess

When
July 29, 10:36 AM CST to 10:38 AM CST
Where
Daviess County, Gallatin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.920, -93.970

Estimated 70 mph winds in Gallatin.

Thunderstorm Wind, Caldwell

When
July 29, 10:39 AM CST to 10:41 AM CST
Where
Caldwell County, 1.06 mi SE of Breckenridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.761, -93.804

Estimated 60 mph wind gusts in Breckenridge.

Thunderstorm Wind, Livingston

When
July 29, 10:50 AM CST to 10:53 AM CST
Where
Livingston County, Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -93.550

Large tree limbs downed across Chillicothe.

Thunderstorm Wind, Livingston

When
July 29, 11:14 AM CST to 11:16 AM CST
Where
Livingston County, 2 mi SSW of Chula
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.893, -93.494

Estimated 60 mph winds near Chula.

Thunderstorm Wind, Chariton

When
July 29, 11:20 AM CST to 11:22 AM CST
Where
Chariton County, Brunswick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.430, -93.130

Large tree limbs downed in Brunswick.

Thunderstorm Wind, Grundy

When
July 29, 11:25 AM CST to 11:27 AM CST
Where
Grundy County, 0.61 mi SSE of Spickard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.243, -93.594

Estimated wind gusts up to 60 mph in Spickard.

Thunderstorm Wind, Chariton

When
July 29, 11:32 AM CST to 11:34 AM CST
Where
Chariton County, Keytesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.430, -92.950

Estimated 60 mph winds in Keytesville.

Thunderstorm Wind, Linn

When
July 29, 11:45 AM CST to 11:47 AM CST
Where
Linn County, Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.780, -93.080

Tree and powerline down in Brookfield.

Thunderstorm Wind, Linn

When
July 29, 11:52 AM CST to 11:54 AM CST
Where
Linn County, 1.2 mi ESE of Marceline
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.716, -92.948

Estimated 60 mph winds in Marceline.

Thunderstorm Wind, Chariton

When
July 29, 11:52 AM CST to 11:55 AM CST
Where
Chariton County, 1 mi SSE of Salisbury
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.407, -92.813

Wind gusts up to 65 mph with tree limbs downed across Salisbury.

Thunderstorm Wind, Chariton

When
July 29, 11:55 AM CST to 11:57 AM CST
Where
Chariton County, 7 mi SW of Wien
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.598, -92.893

Estimated 60 to 70 mph winds.

Thunderstorm Wind, Randolph

When
July 29, 12:10 PM CST to 12:12 PM CST
Where
Randolph County, 1.43 mi SSE of Higbee
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.301, -92.510

Estimated wind gusts up to 70 mph in Higbee.

Thunderstorm Wind, Randolph

When
July 29, 12:18 PM CST to 12:20 PM CST
Where
Randolph County, Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -92.430

Estimated wind gusts up to 60 mph in Moberly with tree limbs downed.

Thunderstorm Wind, Sullivan

When
July 29, 12:20 PM CST to 12:22 PM CST
Where
Sullivan County, Green City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.270, -92.950

Estimated wind gusts up to 60 mph in Green City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129615, 1129616, 1129617, 1129618, 1129619, 1129620, 1129621, 1129622, 1129623, 1129624, 1129625, 1129626, 1129628, 1129627, 1129629, 1129631, 1129630, 1129633, 1129634, 1129636, 1129638, 1129637, 1129639, 1129640, 1129641.